MAUDE Adverse Event Report: ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; ERGONOMIX ROUND SILKSURFACE WITH QID

ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; ERGONOMIX ROUND SILKSURFACE WITH QID
Catalog Number RSD-285+Q
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Breast Discomfort/Pain (4504)
Date of Event 05/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Argentina.It was reported a patient operated in (b)(6) 2023.Visited the doctor in (b)(6) 2025 with pain and discomfort, was diagnosed with rupture in left breast implant.A revision surgery was required.
 
Additional Manufacturer Narrative
As stated in the literature, ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel, garcía and winxtrom, 2013.Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132: 1128.) additionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Additionally, no cases of rupture because of product failure have been reported to establishment labs ever.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: ¿breast implants can potentially remain intact for decades in the body, but all such devices will fail at some point.Breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is most likely to occur; the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress, and weakening during implantation, age and design of the implant, submuscular rather than sub-glandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture¿.Establishment labs requested the unit to confirm the event and to perform the corresponding testing (including but not limited to: revision and characterization under the microscope of the rupture section, mechanical testing according to approved standards, etc.).It was informed that the patient/doctor has the unit, and it is pending to confirm if it can be returned.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.In addition, a review of the device history record was conducted, and it was concluded that there were no deviations in the manufacturing process of this device that would have caused or contributed to this incident.
 
Additional Manufacturer Narrative
During our internal quality review of the submitted mdr, we identified an unintentional misclassification of the event.The report was originally submitted under the ¿malfunction¿ category.However, according to fda¿s event classification criteria, the event should have been categorized as serious injury, as the patient experienced a condition that required medical intervention to prevent permanent impairment.This misclassification was due to an administrative oversight during the initial assessment of the complaint information.Upon further evaluation of the clinical details received, we confirmed that the reported harm meets the definition of a serious injury per 21 cfr 803.3.We have taken corrective measures to update the event classification accordingly and ensure that the mdr accurately reflects the nature of the incident.
 
Additional Manufacturer Narrative
1.Overview.The quality department (pms) received a complaint involving a motiva® device.Further details are provided in the cq ¿details¿ section.2.General conclusion.Device involvement: a causal relationship between the reported event and the device has been established.Event characterization: the event was classified as rupture; however, malposition was not confirmed.3.Laboratory testing.Laboratory evaluation was conducted in accordance with wi-001048 "pms laboratory testing units." key findings include: visual inspection: macroscopic examination of the returned device revealed clear evidence of shell rupture.Microscopic analysis: under magnification, the shell exhibited trace marks indicative of interaction with a sharp instrument.The morphology of these marks closely matched those reproduced under controlled laboratory conditions simulating instrument-related damage.These findings differ significantly from patterns associated with spontaneous rupture (e.G., fatigue or shell degradation).Shell compliance testing: mechanical and material integrity testing confirmed that the implant shell met all applicable international specification standards.Reference: for-001037, complaint investigation unit testing results.Root cause analysis.Based on the testing results, the most probable root cause of the iatrogenic rupture is a damage from a sharp surgical instrument.Such damage may have compromised the shell¿s integrity, predisposing it to failure during clinical procedure.Clinical confirmation.Upon thorough evaluation of the submitted clinical documentation and supporting evidence, the reported case (malposition) was not confirmed.Root cause analysis.This event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged events is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.5.Dfu and labeling evaluation.The event is a known, well-documented complication associated with silicone breast implants.It is clearly addressed in the product¿s directions for use (dfu), which states: ¿breast implants can rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is more likely to occur over time.Silent rupture is common and often asymptomatic; therefore, patients should undergo regular mri screenings starting at 3 years post-op, then every 2 years.¿ malposition, malposition of a breast implant is defined as an incorrect placement during surgery or its shifting from its original position.It is also called displacement/lateralization.Malposition has been a frequent event reported due to its multifactorial causes and it can be expected during the lifetime of the device.The dfu also emphasizes the responsibility of the surgeon to fully inform the patient of potential risks and complications during the pre-operative consultation.Patients are provided with the document ¿motiva implants®: information for the patient,¿ accessible at ifu.Motiva.Health.Literature reference: malposition.Karan chopra, md, arvind u.Gowda, md, edwin kwon, md, michelle eagan, md, w.Grant stevens, md, techniques to repair implant malposition after breast augmentation: a review, aesthetic surgery journal, volume 36, issue 6, june 2016, pages 660¿671, https://doi.Org/10.1093/asj/sjv261.Handel, n., garcía, m.E., & wixtrom, r.(2013).Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132(5), 1128."a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage." 6.Device history record (dhr) review.A comprehensive review of the device history record (dhr) for the affected lot was completed.No deviations, non-conformances, or anomalies were identified during manufacturing.All raw materials and process parameters conformed to specified quality requirements.7.Trend and signal monitoring.The event has been evaluated as part of ongoing trend analysis activities within the pms program.Per the current complaint data report: no adverse or unexpected trends related to device rupture have been identified.No further corrective or preventive actions are required at this time.Establishment labs will continue to monitor for similar events as part of routine pms surveillance.

Brand Name
MOTIVA IMPLANTS
Common Device Name
ERGONOMIX ROUND SILKSURFACE WITH QID
Manufacturer (Section D)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer (Section G)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer Contact
susana hidalgo
building b-25, coyol free zone
alajuela,alajuela 
8003554164
MDR Report Key22097445
Report Number3012883202-2025-00765
Device Sequence Number17998282
Product Code FTR
UDI-Device Identifier07445161002693
UDI-Public(01)07445161002693(11)230403(17)280403
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue NumberRSD-285+Q
Device Lot Number23033123
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/28/2025
Supplement Report FDA Received Date07/17/2025
10/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown